Wednesday, 8 January 2014

Could it all come back?

One of the deep-seated fears of post-op trans women must be that one day they will face a set of scenarios that deprive them of effective feminisation. And, so deprived, their appearance will decay in the direction of maleness. None of these events are especially likely, but the notion that they could happen is an alarming one.

What kind of event?

It could be for instance a development in their state of general health that makes it dangerous to continue with the type of hormone treatment they take. Perhaps liver disease if they drink too much, making it risky to take pills. Or a skin sensitivity that may rule out patches and gels.

Or the treatment becomes unavailable because prescription is restricted, or is simply banned. There have certainly been unfortunate instances around the country where doctors have been inhibited in prescribing ordinary hormone treatment because of some regional NHS policy. And some individual doctors, with their own hang-ups about treating trans patients, have been obstructive.

But one can also imagine getting caught up in some conflict while abroad on holiday. What happens if taken by some rebel group and held hostage? Or officially arrested and imprisoned? Some of these detentions can last a very long time. And if one's pills or patches or tubes of gel run out, without any opportunity to replace them? The idea of slowly reverting to a male look, and suffering violence as a result, is a nightmare one. I should think that this is one reason why all thinking trans people aim to live inoffensive lives, both at home and away, and do whatever it takes to stay out of jail.

But ordinary ageing has its problems too. Gradual changes in the body's tolerance of medication as one grows older might make it advisable to reduce the level of hormone treatment. But, post-op, too much of a reduction will lead to bone deterioration, as well as a lessening of physical femininity. What to do? The decision on treatment is currently made difficult by the lack of exact information to refer to on the long-term effects of hormone treatment in older trans patients. It may be best to err on modest doses, but increase them gradually if they are not sufficiently effective. In other words, proceed by careful experiment, because there is no standard dosage, and the effect depends on the individual patient's reaction to drugs.

I see my doctor again in mid-January, and will have the usual blood tests. I shall be especially interested in the result for oestradiol. These are my results on each occasion tested since my surgery on 1 March 2011:

14 April 2011   427 pmol/L
29 September 2011   461 pmol/L
12 March 2012   306 pmol/L
6 August 2013   146 pmol/L

These results suggest that my medication, unchanged throughout at two 100 mcg oestradiol patches weekly (taking Estradot), has lately been losing its effectiveness.

And yet it is not so simple, because my body hair continues to reduce, my skin tone is still improving, my breasts continue to slowly grow, and, overall, the photographic evidence (much published on this blog) tends to show that my physical charms - such as they are, of course - have by no means diminished. The Neanderthal Man look has not yet taken over.


I think my point is made, despite the big noses in these shots being much the same! In addition, a hospital scan on 12 March 2013 revealed that my bone density was better than average for my age.

Despite this, I will be concerned if the upcoming oestradiol result is even lower. If it is, I will go back to my doctor to discuss increasing my twice-weekly dosage by 50% to 150 mcg.

There is a precedent: in September 2010, in the run-up to my op, Dr Curtis in London agreed to recommend 150mcg after the latest oestradiol result on 3 September 2010 had dropped to 176 pmol/L. The 50% increase then clearly boosted my oestradiol level considerably - despite being pre-op - and there were no adverse effects whatever.

At this point I am chiefly trying to ensure that I have adequate protection from osteoporosis. But nearly as important is the maintenance of feminine characteristics on which successful socialisation depends. Expect another post on this in late January!

9 comments:

  1. For cryin' out loud Lucy stop worrying, you ain't going to live forever. Yes, these things have passed through my thoughts too but they were immediately stored in the archives of my mind and forgotten about. By the way which picture is the Neanderthal? (sorry.....couldn't resist that open invitation)

    Shirley Anne x

    ReplyDelete
  2. I'm the one who is alive (or so I think) - the other is a museum exhibit, though a jolly good one.

    Lucy

    ReplyDelete
  3. Oh dear, I am turning into Shirley Anne and nearly tried the same joke...

    You could try a calcium supplement, I started at a time when I did not have HRT and have just continued, Adcal-D3, quite pleasant to chew in the morning.

    ReplyDelete
  4. Something must have changed for your levels to shrink like that. Have you been talking supplements by any chance ? I ask because I was taking vitamin pills and they caused my levels to take a beating - E and T both back firmly into the male range ......

    ReplyDelete
  5. No supplements. And no lifestyle changes either. Although I was on 150mcg patches for a short while before surgery, it was back to the usual 100mcg afterwards and ever since.

    It might be simply poor absorption through the skin of my lower tummy. Since last September I've stuck the patches on my bottom. Who knows, that might make a difference!

    Lucy

    ReplyDelete
  6. Your last oestradiol result was definitely below the recommended level for trans women. My advice is to get advice from Dr Curtis' clinic before you see your GP so that, if your bottom doesn't prove to be a better absorber, you arrive armed with some recommendations. Our GPs are indeed only general practitioners and most of us are the only trans women on their panel, so it's little surprise that they don't acquire much knowledge on the subject.

    ReplyDelete
  7. Well, Dr Curtis was himself satisfied with the lowish 146 pmol/L result when I saw him on 29 August 2013. He was recommending that I be content with it, so long as feminisation was adequately maintained, and there were no obvious side-effects.

    So the situation is, therefore, that if I find myself worried about the next test result, and my GP feels doubtful about increasing the dosage on her own authority, I must get a second opinion. A name has been suggested.

    Lucy

    ReplyDelete
  8. It's a shame that there isn't a very simple explantion to the drop. I do know that the Drs seem to be ralxed as long as the levels are not too high and not too low. I think though its more about how you feel ? I wondered whether this might drive the need to increase the dose ?

    I do hope that the GP has given you a name where your bloods can be refrred without cost ? It would seem to me that this should be done by an NHS encronologist rather tha you have to pay for private treatment ? It would seem totally wrong otherwise ? I hope you can get this issue resolved ASAP

    ReplyDelete
  9. My essential aim is to achieve a 'maintenance dose' of oestradiol that keeps me healthy and feminised, with the help and advice of medical professionals.

    I am not looking to secure a significant physical enhancement through medication. But I don't want the female look to fade. I have certainly had friendly comments that a low dose prevents my appearance being even better. I dare say there is something in that, BUT I take other types of medication, and I don't like to risk problems from upping the hormone intake too much. And then there is the question of what hormone level can my ageing body tolerate in the long term: there is no clear answer to that.

    We are jumping the gun somewhat. The August 2013 low result may have been just a blip. The next one might be better. Even if it isn't, my GP might be happy to increase the dosage herself from 100 to 150mcg patches twice-weekly - it hasn't been discussed yet. If she does, I'd anticipate a marked improvement in the following oestradiol test result in July. Whether I would also be markedly prettier or bigger-boobed is harder to say! (I think a little judicious dieting would have greater effect)

    Lucy

    ReplyDelete

You must be registered with a proper blogging platform if you wish to make a comment. I have had to deny access to completely anonymous commentators.

This blog is public, and I expect comments from many sources and points of view. They will be welcome if sincere, well-expressed and add something worthwhile to the post. If not, they face removal.

Ideally I want to hear from bloggers, who, like myself, are knowable as real people and can be contacted. Anyone whose identity is questionable or impossible to verify may have their comments removed. Commercially-inspired comments will certainly be deleted - I do not allow free advertising.

Whoever you are, if you wish to make a private comment, rather than a public one, then do consider emailing me - see my Blogger Profile for the address.

Lucy Melford